Alert archive / Michigan / Wind Advisories in 2008

Wind Advisory 5, NWS Grand Rapids, MI

May 30, 20084 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at May 30, 2008, 2:04 PM EDT for 4 counties in Michigan. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 30, 2008, 2:04 PM EDT (18:04 UTC)
Expired
May 30, 2008, 4:13 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 301804
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
204 PM EDT FRI MAY 30 2008

...WIND ADVISORY IN EFFECT...

.WAKE LOW IN ILLINOIS PRODUCED WIND GUSTS OVER 50 KTS. THIS
FEATURE IS MOVING EAST AND MAY CROSS INTO SW LWR MI.

MIZ064-065-071-072-302200-
/O.NEW.KGRR.WI.Y.0005.080530T1804Z-080530T2200Z/
ALLEGAN-BARRY-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...HOLLAND...HASTINGS...SOUTH HAVEN...
KALAMAZOO
204 PM EDT FRI MAY 30 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

A BRIEF PERIOD OF STRONG GUSTY WINDS IS EXPECTED THIS AFTERNOON
OVER FAR SOUTHWEST LOWER MICHIGAN. WINDS MAY GUST UP TO 40 MPH AS
A COMPACT LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KGRR 302013
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 PM EDT FRI MAY 30 2008

MIZ064-065-071-072-302115-
/O.CAN.KGRR.WI.Y.0005.000000T0000Z-080530T2200Z/
ALLEGAN-BARRY-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...HOLLAND...HASTINGS...SOUTH HAVEN...
KALAMAZOO
413 PM EDT FRI MAY 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at May 30, 1:51 PM EDT, 13 minutes earlier.

Area forecast discussion, May 30, 1:51 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT FRI MAY 30 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(415 AM EDT FRI MAY 30 2008)
A WARM AND MOIST AIR MASS WILL MOVE TOWARD LOWER MICHIGAN TODAY. AS
THIS MOVES INTO THE AREA...SHOWERS AND THUNDERSTORMS WILL BECOME
LIKELY. THE THREAT OF SHOWERS AND STORMS WILL CONTINUE INTO THE
EVENING HOURS AS A COLD FRONT THEN MOVES THROUGH THE AREA. MOST OF
THE UPCOMING WEEKEND LOOKS TO BE DRY...EXCEPT FOR A CHANCE OF A
SHOWER DURING THE FIRST HALF OF SATURDAY AS A WAVE MOVES THROUGH THE
AREA.

&&

.SHORT TERM...(1215 PM EDT FRI MAY 30 2008)
(THIS AFTERNOON AND TONIGHT )
LATEST VISIBLE SATELLITE IMAGERY SHOWS THINNING OF CLOUDS TAKING
PLACE OVER PARTS OF LWR MI AND WI... SO IT APPEARS THAT WE HAVE AT
LEAST SOME POTENTIAL FOR SFC HEATING/INSTABILITY THIS AFTERNOON. IT
JUST MAY TAKE A WHILE.

LATEST NAM/RUN SUGGEST THAT 1000-1500 J/KG OF CAPE MAY BE PRESENT
AFTER 21Z THROUGH AS LATE AS 06Z SOUTH AND EAST OF GRR. MEANWHILE
WITH SFC WINDS SWINGING AROUND TO THE SW THIS AFTERNOON IN THE WARM
SECTOR... THE STABLE MARINE AIR SHOULD LIMIT THE SVR POTENTIAL NORTH
OF A BIV TO GRR LINE. CURRENT THINKING IS THE BEST/MAIN THREAT OF
SVR WX IS A LITTLE LATER THAN PREVIOUSLY THOUGHT... MORE LIKE 6 PM
TO MIDNIGHT... AND SOUTH AND EAST OF A BIV TO AMN LINE.

SHOWERS AND STORMS WILL REMAIN LIKELY OVER THE SRN PORTION OF THE
CWFA THIS EVENING UNTIL THE COLD FRONT CAN CLEAR THE AREA. THIS
SHOULD OCCUR BY MIDNIGHT. EVEN THOUGH THE FRONT WILL MAKE IT THROUGH
BY THAT TIME...THE UPPER TROUGH WILL HAVE YET TO CLEAR THE AREA.
SOME RESIDUAL INSTABILITY WILL BE LEFT IN PLACE...SO A LOW CHC OF
SHOWERS AND STORMS WILL EXIST THROUGH THE REMAINDER OF THE NIGHT.

&&

.LONG TERM...(415 AM EDT FRI MAY 30 2008)
(SATURDAY THROUGH THURSDAY)
ONE FINAL SHORT WAVE WILL THEN ROTATE ACROSS THE AREA BETWEEN 12Z
AND 18Z ON SAT. DEEP MOISTURE WILL BE LACKING...AND THIS WAVE SHOULD
CLEAR THE AREA BEFORE PEAK HEATING. WE WILL MAINTAIN A CHC OF
SHOWERS FOR THE MORNING HOURS ON SAT. CLOUDS WILL REMAIN IN PLACE
THROUGH THE DAY WITH CYCLONIC FLOW HOLDING ON.

ANOTHER SHORT WAVE WILL ROTATE AROUND THE UPPER LOW NORTHEAST OF THE
AREA SAT NIGHT AND SUN...HOWEVER THE CWFA WILL BE ON THE
ANTI-CYCLONIC SIDE OF THE JET AT THAT TIME. WE WILL MAINTAIN A DRY
FORECAST FOR SAT NIGHT. SHORT WAVE RIDGING WILL THEN MOVE OVER THE
AREA ON SUN...BRING QUIET WEATHER TO THE AREA.

A RIDGE OF HIGH PRESSURE IS EXPECTED TO PROVIDE DRY WEATHER TO THE
REGION FOR SUNDAY NIGHT INTO MONDAY NIGHT...BUT AFTER THAT THE
FORECAST BECOMES MUCH LESS CERTAIN.  THE ECMWF BRINGS DOWN FROM
CENTRAL CANADA A COOL CANADIAN  HIGH PRESSURE SYSTEM FOR TUESDAY
FOLLOWED BY A SIGNIFICANT WARM UP FOR WEDNESDAY INTO THURSDAY WITH
MAINLY DRY WEATHER.  THE GFS HOWEVER...SHOWS A LOW DEVELOPING OVER
THE TX PANHANDLE...WHICH THEN STRENGTHENS AS IT TRACKS THROUGH THE
WRN GREAT LAKES REGION ON WEDNESDAY.  THE CANADIAN LOOKS MORE
SIMILAR TO THE GFS...BUT IS WEAKER AND SLOWER WITH THE LOW.  GIVEN
THE SPREAD...I WILL HOLD ONTO THE CURRENT GRIDS FOR THE MIDDLE PART
OF NEXT WEEK FAVORING THE UNSETTLED GFS SCENARIO.

&&

.MARINE...(415 AM EDT FRI MAY 30 2008)
WINDS PICKING UP THIS MORNING WITH THE FRONT APPROACHING THE
AREA...AND THE LOW LEVEL JET OVERHEAD WILL INCREASE WINDS TO AROUND
15 TO 25 KNOTS THIS AFTERNOON AND EARLY THIS EVENING. WAVES WILL
BUILD TO MARGINAL SMALL CRAFT CRITERIA...AND WE WILL HOIST AN
ADVISORY TO COVER THIS. WINDS SHOULD RELAX SOME THEN FRI EVENING AND
OVERNIGHT. BREEZY CONDITIONS WILL REMAIN THROUGH THE FIRST PART OF
SAT UNTIL THE LOW MOVES FAR ENOUGH AWAY. WINDS WILL BE BELOW 15
KNOTS ON SUN WITH HIGH PRESSURE MOVING IN.

&&

.AVIATION...(151 PM EDT FRI MAY 30 2008)
EXPECT SHOWERS TO MOVE ACROSS THE SRN TAF SITES THIS AFTERNOON.
STORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS LATER THIS AFTERNOON
AND MOVE EAST BY LATE AFTERNOON AND EVENING INTO SW LWR. SOME OF
THESE STORMS COULD BE STRONG/SEVERE. PCPN SHOULD DIMINISH AFTER
MIDNIGHT LEAVING MVFR CONDITIONS.

&&

.HYDROLOGY...(1215 PM EDT FRI MAY 30 2008)
HEAVIEST RAINFALL OF 1 TO 1.5 INCHES THIS MORNING FELL IN A BAND
FROM MUSKEGON COUNTY... ACROSS SOUTHERN NEWAYGO AND FAR NRN KENT
COUNTIES... INTO WRN MONTCALM COUNTIES. LITTLE OR NO RAIN FELL SOUTH
AND EAST OF GRR... AND ELSEWHERE NORTH OF GRR AMOUNTS WERE ONLY
ABOUT 0.50.

THREAT OF SOME URBAN AND SMALL STREAM FLOODING EXISTS WITH ANY
STORMS THAT DEVELOP THIS AFTERNOON/EVENING. IF STORMS MANAGE TO
DEVELOP/REPEAT OVER THE AREA THAT ALREADY SAW UP TO 1.5 INCHES THIS
MORNING... THEN THEY WILL BE MORE SUSCEPTIBLE TO FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE THROUGH
MIDNIGHT TONIGHT.

&&

SYNOPSIS:     NJJ
SHORT TERM:   MEADE
LONG TERM:    MJS
MARINE        NJJ
AVIATION:     93
HYDROLOGY:    MEADE
Hazardous weather outlook, May 30, 5:41 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 AM EDT FRI MAY 30 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
541 AM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING.
THE REGION SOUTH OF INTERSTATE 96 HAS THE HIGHEST CHANCE TO SEE
THE SEVERE WEATHER.

THE PRIMARY TIME FRAME FOR SEVERE WEATHER TODAY IS FROM 2 PM UNTIL
MIDNIGHT. THE MAIN THREAT IS FOR DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO IS POSSIBLE. IN ADDITION THE LIGHTNING COULD BE
FREQUENT AT TIMES.  THE MAIN STORM MOTION WILL BE EAST AT 40 MPH.

SOME HEAVIER RAIN IS EXPECTED. RAINFALL RATES IN THE STRONGEST
STORMS COULD REACH AN INCH PER HOUR. WHERE ANY STORMS PERSIST FOR
SEVERAL HOURS...IN EXCESS OF TWO INCHES COULD FALL. THIS MAY LEAD
TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH SOME RAPID RISES ON
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY FOR THIS AFTERNOON AND EVENING.

LMZ844>849-310945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
541 AM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. STRONG GUSTY
WINDS...HAIL AND FREQUENT LIGHTNING COULD OCCUR.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED THROUGH THIS EVENING.
WINDS AND WAVES ARE EXPECTED TO BECOME HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY INTO THURSDAY.

In the hours before

Local storm report, May 30, 10:25 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
05/30/2008  E1.40 INCH       NEWAYGO            MI   PUBLIC

&&

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:14 PM EDTSpecial Marine WarningGRR117 min
May 30, 7:47 PM EDTSpecial Weather StatementGRRCalhoun, Ingham, Jackson, Kalamazoo58 min

Nearby

Wind Advisories in Michigan, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.